The anti-depression drug Celexa when taken at higher doses has been linked to changes to the heart’s electrical activity that could prove deadly.
That warning came in 2011 from the U.S. Food and Drug Administration (FDA) with a follow-up warning in March 2012 to doctors and patients about Celexa, generically citalopram hydrobromide, when taken at doses greater than 40 mg. per day.
Kline & Specter, PC, handles lawsuits on behalf of people harmed by dangerous drugs. However, we are no longer accepting Celexa heart injury cases.
The FDA, in its 2011 notification, said Celexa “should no longer be used at doses greater than 40 mg per day because it can cause abnormal changes in the electrical activity of the heart.” (FDA emphasis) More recently, it recommended that Celexa not be taken at all by patients with certain conditions, including bradycardia, congenital long QT syndrome, hypokalemia, hypomagnesemia, recent heart attack or uncompensated heart failure. And it suggested lower doses -- no more than 20 mg -- for people older than 60 or those with liver impairment or taking certain other drugs, such as Tagamet.
The FDA said Celexa at higher doses can produce changes known as prolongation of the QT interval that can lead to fatal changes in heart rhythm, particularly among patients with underlying heart conditions and those who are predisposed to low levels of potassium and magnesium in the blood. Symptoms include irregular heartbeat, shortness of breath, dizziness or fainting.
Another condition as a result of using Celexa at higher doses, the FDA said, is Torsade de Pointes, whose symptoms include a drop in blood pressure and fainting.
The agency said the risk of adverse side effects increases with higher doses of Celexa, or citalopram. But it advised that patients do not simply stop taking the antidepressant without first speaking with their health care professional.
The FDA said Celexa will be given a new label that will remove the statement suggesting that some patients may need 60 milligrams per day. It will also warn of the drug's risk to the heart.